Texas, 2009

Heavy Snow in Texas, December 1 to 2, 2009

December 1 to 2, 2009 · NWS SJT · 1 event in 1 county or zone

An upper level low pressure system dumped a small band of heavy snow across Callahan County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level low pressure system dumped a small band of heavy snow across Callahan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 1, 9:46 PM CST, 14 minutes earlier.

Area forecast discussion, Dec 1, 9:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
946 PM CST TUE DEC 1 2009

.UPDATE...

ONLY MADE SOME MINOR TWEAKS TO THE FORECAST FOR TONIGHT. SEE
DISCUSSION BELOW.

.DISCUSSION...

A BAND OF SNOW HAS SET UP ALONG A DEFORMATION ZONE ON THE
NORTHWEST SIDE OF THE UPPER LOW THAT IS NOW CENTERED NEAR SAN
ANGELO AS OF 930 PM. THIS BAND IS NOW LOCATED OVER LUBBOCK AND
SOME LIGHT ACCUMULATION OF UP TO AN INCH HAS BEEN REPORTED TO THE
WEST AND SOUTH OF THE CITY. ANOTHER BAND OF PRECIP HAS DEVELOPED
FROM NEAR COLEMAN NORTHWEST TO ABILENE AND THEN WEST TO SNYDER. IT
IS UNCLEAR WHETHER THIS BAND WILL BE THE EVENTUAL REPLACEMENT TO
THE ONE FARTHER WEST AND NORTH. THIS BAND SEEMS TO BE CO-LOCATED
WITH THE STRONGEST PV ADVECTION IN THE RUC ANALYSIS AND IS NEARLY
STATIONARY. THE 00Z NAM AND 21Z SREF DISSIPATE THE BAND OVER W TX
AND THE SOUTH PLAINS...WHILE THE 00Z NAM DOES SHOW SOME HINT OF
THE BAND THAT HAS RECENTLY DEVELOPED OVER THE SAN ANGELO CWA. OBS
OUT OF ABILENE AND SNYDER INDICATE THAT RAIN IS THE PRIMARY PRECIP
TYPE WITH THE BAND OVER WEST CENTRAL TX. HOWEVER...AS THE NIGHT
CONTINUES AND TEMPS CONTINUE TO FALL TO AROUND 35 OR JUST
BELOW...SNOW WILL LIKELY BEGIN TO MIX IN. THERE MAY BE SOME LIGHT
ACCUMULATION ON ELEVATED AND GRASSY SURFACES...HOWEVER...WITH AIR
AND GROUND TEMPS REMAINING ABOVE FREEZING THE IMPACT TO TRAVEL
WILL BE MINIMAL. FOR THIS REASON WILL NOT ISSUE AN ADVISORY AT
THIS POINT.

THE PRECIP SHOULD COME TO AN END RATHER QUICKLY ON WEDNESDAY AS
THE UPPER LOW PULLS AWAY.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 34  45  29  39  25 /  60  20   0  10  30
SAN ANGELO 	 34  48  30  39  27 /  20  10   0  10  30
JUNCTION 	 34  52  32  45  32 /  20  10  10  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 1, 3:56 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
356 PM CST TUE DEC 1 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
356 PM CST TUE DEC 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MIXTURE OF LIGHT RAIN AND SNOW WILL BE POSSIBLE DURING THE
OVERNIGHT HOURS...MAINLY OVER THE CONCHO VALLEY...HEARTLAND AND
THE BIG COUNTRY...AS MOISTURE WRAPS AROUND AN UPPER LEVEL STORM
SYSTEM. NO OR ONLY LIGHT ACCUMULATION IS EXPECTED. WITH OVERNIGHT
LOWS EXPECTED TO REMAIN JUST ABOVE FREEZING... ICING POTENTIAL ON
ROADWAYS WILL BE LOW. HOWEVER...A FEW SLICK SPOTS MAY DEVELOP ON
BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW IS EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA
THURSDAY NIGHT INTO FRIDAY AS AN UPPER DISTURBANCE MOVES EAST
ACROSS THE AREA. LIGHT SNOW ACCUMULATIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Callahan

When
December 1, 10:00 PM CST to December 2, 10:00 AM CST
Where
Callahan forecast zone
Reported by
Trained Spotter
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

A snowfall amount of 5.5 inches was reported 12 miles south of Baird. Otherwise, 2 to 3 inches of snow was reported across Callahan County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205712.